Alert archive / Iowa / Flash Flood Warnings in 2006
Flash Flood Warning 5, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Aug 1, 2006, 11:02 PM CDT for Pocahontas County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2006, 11:02 PM CDT (04:02 UTC)
- Expired
- Aug 2, 2006, 5:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 138 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1777 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 2445 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDMX 020403 FFWDMX IAC151-021000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1102 PM CDT TUE AUG 1 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WARNING FOR... POCAHONTAS COUNTY IN NORTHWEST IOWA * UNTIL 500 AM CDT WEDNESDAY * AT 1100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATES AROUND 1 TO 2 INCHES OF RAIN HAS FALLEN OVER NORTHWEST POCAHONTAS COUNTY. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... LAURENS AND POCAHONTAS. THIS FLASH FLOOD WARNING REPLACES THE URBAN AND SMALL STREAM FLOOD ADVISORY PREVIOUSLY IN EFFECT FOR POCAHONTAS COUNTY. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE WARNED AREA OVERNIGHT. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. LAT...LON 4290 9448 4258 9447 4257 9490 4290 9491 $$ KINNEY
4 follow-up statements
000 WGUS73 KDMX 020501 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1155 PM CDT TUE AUG 1 2006 IAC151-021000- POCAHONTAS IA- 1155 PM CDT TUE AUG 1 2006 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR POCAHONTAS COUNTY UNTIL 500 AM CDT... AT 1152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS EASTERN POCAHONTAS COUNTY. DOPPLER RADAR ESTIMATED 2 TO 4 INCHES OF RAIN HAS FALLEN IN NORTHERN PARTS OF THE COUNTY...INCLUDING LAURENS...HAVELOCK...AND PLOVER. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR...ESPECIALLY OVER NORTHERN POCAHONTAS COUNTY. ADDITIONAL RAINFALL AMOUNTS UP TO ONE INCH ARE POSSIBLE...AND THE FLASH FLOOD THREAT STILL EXISTS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 4290 9448 4258 9447 4257 9490 4290 9491 $$ KINNEY
000 WGUS73 KDMX 020556 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1255 AM CDT WED AUG 2 2006 IAC151-021000- POCAHONTAS IA- 1255 AM CDT WED AUG 2 2006 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR POCAHONTAS COUNTY UNTIL 500 AM CDT... AT 1251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED 2 TO 4 INCHES HAS FALLEN. SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...LAURENS AND POCAHONTAS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 4290 9448 4258 9447 4257 9490 4290 9491 $$ FORSTER
000 WGUS73 KDMX 020716 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 215 AM CDT WED AUG 2 2006 IAC151-021000- POCAHONTAS IA- 215 AM CDT WED AUG 2 2006 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR POCAHONTAS COUNTY UNTIL 500 AM CDT... AT 211 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED 2 TO 4 INCHES WITH THE HEAVIEST AMOUNTS IN THE NORTHEAST PORTION OF THE COUNTY. SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...LAURENS AND POCAHONTAS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 4290 9448 4258 9447 4257 9490 4290 9491 $$ FORSTER
000 WGUS73 KDMX 020850 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 349 AM CDT WED AUG 2 2006 IAC151-020859- POCAHONTAS IA- 349 AM CDT WED AUG 2 2006 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR POCAHONTAS COUNTY HAS BEEN CANCELLED... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR POCAHONTAS COUNTY THROUGH 7 AM THIS MORNING. LAT...LON 4290 9448 4258 9447 4257 9490 4290 9491 $$ COGIL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:10 PM CDT, 7 hours 52 minutes earlier.
Area forecast discussion, Aug 1, 3:10 PM CDT, 7 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 310 PM CDT TUE AUG 1 2006 .DISCUSSION... COMPLICATED SFC CONDITIONS THIS AM WITH STATIONARY BOUNDARY ACROSS SE COLORADO TO KONL TO KMSP TO KIWD (IRONWOOD MI) LINE. WEAK LOW HAS DEVELOPED ALONG THE BOUNDARY OVER NW KANSAS WITH SECONDARY WARM FRONT NOW FORMING OVER SOUTHEAST NEBRASKA IN RESPONSE TO AN OUTFLOW BOUNDARY OVER SOUTHERN SECTIONS OF IOWA. AS FOR REMAINING HEAT EVENT...HEAT ADV IN EFFECT FOR SOUTHEAST PORTIONS OF CWA WILL EXPIRE THIS EVENING AS PLANNED AS NORTHERN PORTIONS TRIMMED SIGNIFICANTLY THIS MORNING WITH ONSET OF CONVECTION. BREAK IN HEAT IN THE FORECAST FOR WED AND BEYOND...THOUGH TEMPS CREEP BACK UP BY THE WEEKEND. TDS REMAIN HIGH OVER THE REGION WITH RELATIVELY DEEP MOISTURE OVER TO H850MB ON PROGGED SOUNDINGS...THOUGH LAPS SOUNDINGS THIS MORNING NEARLY SATURATED TO H200 MB FAR NORTH AND CENTRAL SECTIONS. H700 SHOWS WEAK IMPULSE RESPONSIBLE FOR THIS MORNINGS CONVECTION MOVING THROUGH 40KT FLOW IN FAR WESTERN IA. SECOND MAXIMUM AND MAIN WAVE BACK IN TX PANHANDLE AND SHOULD MOVE NORTHEAST BY TNT AND TRIGGER EXPECTED CONVECTIVE EVENT LATER TODAY. FOCUS OF FCST TURNS NOW FROM HEAT TO POTENTIAL EXCESSIVE RAINFALL. CONVECTION CONTINUES TO DIMINISH EAST WITH LLJ STILL FIRING ALONG WESTERN EDGES OF CWA ATTM. WITH SLOWLY MOVING FRONT TNT AND POTENTIAL FOR BACKBUILDING CELLS TOWARD 06Z WITH HIGH PWATS. LAST NIGHTS SPECIAL 00Z RUN OF THE WRF FROM HAS CONVECTION DEVELOPING NORTH/WEST THIS AFTERNOON AND CONTINUING INTO THE OVN HOURS. MODELS IN GENERAL AGREEMENT WITH HIGHEST MOISTURE TRANSPORT OVER FAR NC IOWA THEN SHIFTING INTO SOUTHERN MN BY AM HOURS. QPF AMTS AND PLACEMENT DIFFER WITH GFS BEING THE MOST EXCESSIVE SOLN WITH 3-5 INCH AMTS NORTH. NAM/WRF RUNS SHOWING LESS...BUT STILL IMPRESSIVE 1-3 INCH AMTS. AM LEANING TOWARD 1-3 INCH AS PER CURRENT FCST. CURRENTLY THE GFS MOST RESEMBLES THE SYNOPTIC SITUATION. COMPLICATING THE FORECAST IS THE MESO BOUNDARY SET UP OVER THE SOUTH CENTRAL COUNTIES. ACCAS VERY PREVALENT AS OF 130 PM AT THE WFO THIS AFTERNOON. IF CONVECTION WORKS ALONG THE BOUNDARY THIS EVENING... A MORE SOUTHERLY PLACEMENT OF HIGHEST QPF MAY BE NEEDED AS AN UPDATE THIS EVENING. WED STILL IN QUESTION AS GFS CONTINUES TO HINT AT MOISTURE DIVERGENCE ACROSS THE CWA DURING THE DAYTIME HOURS AS FRONT STRETCHED OUT AND DROPS SOUTH...THEN STORMS REFIRING ALONG BOUNDARY FAR SOUTH AND INTO MISSOURI. NAM NOT AS STRONG WITH OVERALL DYNAMICS TONIGHT OR AGGRESSIVE WITH TIME AND HAS PM REDEVELOPMENT OVER THE SOUTHERN REGIONS DURING THE DAYTIME HOURS. PREFER THE NAM SOLN WHICH IS SIMILAR TO THE EURO/GEM...WITH GEM EVEN SLOWER FOR THE PM HOURS WED INTO THURS AFTERNOON. NAM DEVELOPS A NICE DEF ZONE THURSDAY WHICH MAY PROLONG THE PRECIP OVER SOUTHERN SECTIONS FOR THE DAY. IN THE LATER PERIODS...WILL BE LOOKING AT A MORE ZONAL FLOW WITH SUB-TROPICAL RIDGE JUST TO THE SOUTH AND WESTERLY ENERGY TRANSLATING EAST IN THE FLOW. TIMING OF FEATURES WILL BE MOST CHALLENGING. AT PRESENT...WEAK WAVE SUGGESTED AS EARLY AS SAT NIGHT OVER REGION WITH MORE UPSTREAM WAVES THROUGH EARLY NEXT WEEK. THIS WOULD SUGGEST AT LEAST 20 POPS GOING FORWARD WITH CHANCE UPDATES POSSIBLE OVER THE NEXT DAY OR TWO. LONGER OUT...GEM/GFS HINTING AT RETURN OF BUILDING RIDGE AS WEEK PROGRESSES...JUST IN TIME FOR THE FAIR. && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH TONIGHT ALONG AND N OF MASON CITY-FORT DODGE-SAC CITY LINE. HEAT ADV LEFT TO EXPIRE SE AT 00Z. && REV/MYERS
Hazardous weather outlook, Aug 1, 5:31 PM CDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 531 PM CDT TUE AUG 1 2006 IAZ004>007-015>017-023>025-033>035-021100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER- 531 PM CDT TUE AUG 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE EXPECTED THIS EVENING AND THROUGH THE OVERNIGHT HOURS. MOST LOCATIONS WILL RECEIVE AMOUNTS OF ONE TO THREE INCHES. LOCALIZED AMOUNTS OF UP TO 5 INCHES ARE POSSIBLE. WITH THE POTENTIAL FOR THE HEAVY RAIN TO FALL WITHIN A SHORT PERIOD OF TIME...FLASH FLOODING MAY OCCUR ACROSS THE AREA. A FEW STORMS MAY ALSO BE SEVERE WITH THE PRIMARY THREAT BEING DAMAGING STRAIGHT LINE WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL NON SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT FOR SEVERE WEATHER POTENTIAL...INCLUDING HEAVY RAINFALL AND POSSIBLE FLASH FLOODING. IAZ026>028-036>039-044>050-057>062-070>075-081>086-092>097-021100- FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS- POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 531 PM CDT TUE AUG 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE OVERNIGHT...MAINLY ALONG AND NORTH OF A CRESTON TO MONTEZUMA LINE. A FEW SEVERE STORMS WITH DAMAGING WINDS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AREAS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA ON WEDNESDAY AS A FRONTAL SYSTEM DROPS SOUTHWARD OVER CENTRAL AND SOUTHEAST IOWA. SOME STORMS WEDNESDAY AFTERNOON AND NIGHT MAY BE SEVERE WITH THE PRIMARY THREAT BEING DAMAGING THUNDERSTORM WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE...BUT NOT LIKELY OVERNIGHT. SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON AND NIGHT FOR SEVERE WEATHER INCLUDING LOCALLY HEAVY RAIN AND POSSIBLE FLASH FLOODING.
In the hours before
Local storm report, Aug 1, 9:20 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
920 PM CDT TUE AUG 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM TSTM WND GST 1 NNE AYRSHIRE 43.05N 94.83W
08/01/2006 E60 MPH PALO ALTO IA TRAINED SPOTTER
&&
RVACHALELocal storm report, Aug 1, 10:54 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1054 PM CDT TUE AUG 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD ALGONA 43.07N 94.23W
08/01/2006 KOSSUTH IA EMERGENCY MNGR
STREETS AND ROADS UNDER WATER INCLUDING COUNTY ROAD 169.
&&
46Local storm report, Aug 1, 10:55 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1055 PM CDT TUE AUG 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND DMG LAURENS 42.85N 94.85W
08/01/2006 POCAHONTAS IA LAW ENFORCEMENT
TREES AND POWER LINES DOWN.
&&
46The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:56 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 34 min |
| Aug 1, 8:29 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 31 min |
| Aug 1, 9:01 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 37 min |
| Aug 1, 9:44 PM CDT | Flash Flood Warning | DMX | Emmet | 6 hr |
| Aug 1, 10:20 PM CDT | Flash Flood Warning | DMX | Kossuth, Palo Alto | 6 hr |
| Aug 1, 10:21 PM CDT | Flash Flood Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 6 hr |
| Aug 1, 10:37 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 38 min |
| Aug 2, 12:31 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Wright | 44 min |
| Aug 2, 12:50 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 25 min |
Nearby
Flash Flood Warnings in Iowa, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.